Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 244, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 29, 2016, 7:10 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2016, 7:10 PM MDT (01:10 UTC)
- Expired
- Jun 29, 2016, 8:00 PM MDT
- In force
- 50 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Kit Carson County, CO, Yuma County, CO
The radar
The Goodland radar (KGLD), 89 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 2873 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
858
WUUS53 KGLD 300110
SVRGLD
COC063-125-300200-
/O.NEW.KGLD.SV.W.0244.160630T0110Z-160630T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
710 PM MDT WED JUN 29 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN YUMA COUNTY IN NORTHEASTERN COLORADO...
NORTHERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 800 PM MDT
* AT 710 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES WEST OF BONNY RESERVOIR TO 11 MILES NORTH OF
SEIBERT...MOVING SOUTH AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
STRATTON...SEIBERT...VONA...KIRK...IDALIA AND JOES.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 406 AND 425.
HIGHWAY 385 BETWEEN MILE MARKERS 193 AND 212.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3957 10293 3957 10280 3962 10280 3978 10238
3945 10205 3916 10284 3956 10296
TIME...MOT...LOC 0110Z 337DEG 23KT 3962 10227 3946 10282
HAIL...1.50IN
WIND...60MPH
$$
JN2 follow-up statements
426
WWUS53 KGLD 300124
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
724 PM MDT WED JUN 29 2016
COC063-125-300200-
/O.CON.KGLD.SV.W.0244.000000T0000Z-160630T0200Z/
YUMA CO-KIT CARSON CO-
724 PM MDT WED JUN 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTHWESTERN YUMA AND NORTHERN KIT CARSON COUNTIES...
AT 724 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES SOUTHWEST OF BONNY RESERVOIR TO 6 MILES NORTH
OF VONA...MOVING SOUTHEAST AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
STRATTON...SEIBERT...VONA AND KIRK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 406 AND 425.
HIGHWAY 385 BETWEEN MILE MARKERS 193 AND 212.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3949 10288 3957 10280 3961 10271 3967 10227
3945 10205 3916 10284 3945 10293
TIME...MOT...LOC 0124Z 337DEG 23KT 3955 10223 3939 10278
HAIL...1.50IN
WIND...60MPH
$$
JN881
WWUS53 KGLD 300137
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
737 PM MDT WED JUN 29 2016
COC063-125-300200-
/O.CON.KGLD.SV.W.0244.000000T0000Z-160630T0200Z/
YUMA CO-KIT CARSON CO-
737 PM MDT WED JUN 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTH CENTRAL YUMA AND NORTHEASTERN KIT CARSON COUNTIES...
AT 736 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES SOUTH OF BONNY RESERVOIR TO NEAR VONA...MOVING
SOUTHEAST AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
STRATTON...SEIBERT AND VONA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 406 AND 425.
HIGHWAY 385 BETWEEN MILE MARKERS 193 AND 212.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3946 10277 3953 10267 3958 10261 3967 10227
3945 10205 3916 10284 3939 10290
TIME...MOT...LOC 0136Z 337DEG 23KT 3948 10219 3932 10274
HAIL...1.50IN
WIND...60MPH
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 5:14 PM MDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 29, 5:14 PM MDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Goodland KS 514 PM MDT WED JUN 29 2016 .SHORT TERM...(This evening through Thursday) Issued at 157 PM MDT Wed Jun 29 2016 As of 3 PM CDT/2 PM MDT, skies across the Tri-State Region are mostly clear. A few cumulus clouds have recently developed over east Colorado and extreme northwest Kansas. Temperatures are in the mid to upper 80s for most locations. Winds are generally less than 10 mph for most locations. However, south winds are beginning to pick up to 10-15 mph, gusting to 20 mph. At the surface, an area of low pressure was located along the Colorado Front Range. A weak front/remnant outflow boundary is located across eastern Colorado. Aloft, a shortwave trough is moving across Colorado. Thunderstorms have developed over the Rockies ahead of this trough. For this evening and tonight, am expecting another round of strong to severe thunderstorms to move across the region. High resolution guidance, while varying somewhat amongst each piece of guidance, suggest that storms develop this afternoon over eastern Colorado and Wyoming. Then, as the evening progresses, storms should coalesce into another complex or two, spreading southeast across the Tri- State Region. Storms should exit the region after midnight. Overall, am not anticipating quite the storm intensity as last night as the atmosphere has been worked over some. Current mesoanalysis does indicate SBCAPE up to 2500 J/KG in some locations but a cap persists. When the cap breaks, strong/severe thunderstorms should quickly develop. In addition, strong shear remains (0-6 KM Bulk Shear is 40-50 kts). Therefore, anticipating the primary threat with these storms to be damaging winds once again. Any initial development will be capable of large hail, very large possible. Further, recent heavy rains have saturated the soils for some locations. These locations, if they receive additional heavy rain from thunderstorms, would be prone to flash flooding tonight. Was not confident enough to issue a flash flood watch at this time due to some disagreement in guidance with regards to the movement of this complex. For tomorrow, a cold front should push south across the region. As a result of the front and likely extensive cloud cover, cooler temperatures are forecast. Instability parameters remain favorable for some strong/severe thunderstorms, particularly later in the afternoon hours. Thinking the highest chances for thunderstorms (in the afternoon) will be along/west of a line from Benkelman, Nebraska to Tribune, Kansas. Large hail and damaging winds will be possible. Winds aloft should weaken so slower storm movement appears likely. In addition, precipitable water content increases. Therefore, heavy rain and flash flooding may become an issue. .LONG TERM...(Thursday night through Wednesday) Issued at 303 PM MDT Wed Jun 29 2016 Forecast issues will continue to be the threat of thunderstorms, severe weather, and heavy rainfall...especially into the beginning of the weekend. Satellite showing showing an amplified pattern from the eastern Pacific into North America. Upper ridge is currently near the four corners region with subtropical working its way around western side of this ridge. At mid levels...The Canadian/Gfs/Ecmwf were doing the best with the Nam and Sref starting out the worst. The Canadian and gfs did the best on the low level thermal field. Thursday night...numerous shortwave troughs shown. Models appear to not show a lot of lift until the later half of the night when a stronger and negatively tilted shortwave trough approaches the area. Initially most of the precipitation looks to be in the southwest half with a gradual increase in the last half of the night. Some severe possible with probably a greater threat for heavy rainfall due to above normal Pwats. Friday/Friday night...Negatively tilted mid/upper level trough will move slowly toward the area during the day with two different shortwave troughs moving through. One will be early and is the one that begins to affect the area late Thursday night and will move northeast through the day. A second shortwave trough moves in from the southwest in the afternoon. The lift is actually the strongest during the night, with the highest pops of this period, as the entire upper trough moves in closer to the area. Right rear quadrant of jet moves across during the afternoon and evening. There may be a brief break somewhere in their during the day however that will be hard to time. Will have high chance to likely pops in during the day and likely during the night. It may be more embedded thunderstorms in the showers in the morning with more instability and thunderstorms present in the afternoon and night. With a cooler air mass and lots of cloud cover, instability will not be very high. Could not rule out an isolated severe storm but do not expect widespread severe weather. The main threat will be heavy rainfall. Pwats remain near or a little above 1.5 through the entire period which is near 2 standard deviations above normal. Storm motions increase through the day but heavy rainfall still appears to be another good bet. Looks like temperatures will have a hard time climbing this day with cloud cover, ongoing rainfall, and low level upslope. Saturday...the day starts with a complex mid level trough over the forecast area. It appears it slowly moves across the area and then stalls/deepens on top of our area as another shortwave trough comes down the west side of the trough. The models appear to start to try to close off a circulation at 700 mb. Also it appears that a front is near to just southeast of the area. Pwats actually increase into the 1.5 to 2 inch range. It appears that heavy rainfall will be the main threat. However, with a mid level center parked over the area, it could set the stage for low top supercells and landspouts. Saturday night through Wednesday...Continued active period looks to continue. In general the models are the same with the mid level ridge getting suppressed much further south and weak troughing along the west coast of North America. Numerous shortwave troughs are embedded within this flow as one would expect the models are having trouble handling them and do differ on the details of speed and amplitude. Models/Wpc manual progs show synoptic boundaries in and near the area through the whole period. However, given the flow pattern and shortwave troughs aloft, models will probably handle these well at this distance. And that is not even accounting for the mesoscale affects of repeated bouts of thunderstorms. The extended blend provided higher pops on saturday night then steadily decreases pops and has only spotty slight chance to low chance pops for the rest of the period. This looks reasonable considering the model differences and uncertainties in such a complex pattern. However, definitely will be possible for pops to end up being higher. Warmer trend looks to be store, and also appears to be reasonable. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 507 PM MDT Wed Jun 29 2016 VFR conditions expected for the TAFs. Another round of strong to severe storms will impact the TAF sites tonight. Main threat with these storms will be damaging winds, however large hail is possible with these storms along with heavy rainfall. KGLD will be impacted first followed by KMCK. The storm activity will be south of the sites not long after 6z, possibly sooner if the storms move faster than expected. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...RRH LONG TERM...BULLER AVIATION...JTL
Hazardous weather outlook, Jun 29, 10:30 AM MDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MDT WED JUN 29 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301630- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1030 AM MDT WED JUN 29 2016 /1130 AM CDT WED JUN 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE REGION FROM THE NORTHWEST THIS EVENING. DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY THREAT. LARGE HAIL AND FLASH FLOODING ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... AN ACTIVE WEATHER PATTERN WILL CONTINUE FOR MUCH OF THE PERIOD WITH SEVERE WEATHER AND LOCALLY HEAVY RAINFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jun 29, 6:06 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT WED JUN 29 2016
COZ090-091-300045-
YUMA COUNTY CO-KIT CARSON COUNTY CO-
606 PM MDT WED JUN 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND
NORTHWESTERN KIT CARSON COUNTIES UNTIL 645 PM MDT...
AT 606 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 13 MILES SOUTHWEST OF ECKLEY TO 7 MILES
SOUTHEAST OF ARRIBA. MOVEMENT WAS SOUTHEAST AT 45 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FLAGLER...HEARTSTRONG...ABARR AND JOES.
THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 391 AND
401.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3956 10315 3957 10280 4008 10279 4000 10227
3916 10305 3918 10315
TIME...MOT...LOC 0006Z 324DEG 41KT 3993 10259 3921 10317
JNSpecial weather statement, Jun 29, 7:02 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
702 PM MDT WED JUN 29 2016
COZ090-091-300145-
YUMA COUNTY CO-KIT CARSON COUNTY CO-
702 PM MDT WED JUN 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND
NORTHWESTERN KIT CARSON COUNTIES UNTIL 745 PM MDT...
AT 701 PM MDT...THUNDERSTORM OUTFLOW WAS LOCATED 11 MILES SOUTHEAST
OF COPE...OR 18 MILES NORTH OF STRATTON...MOVING SOUTHEAST AT 45 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE. HAIL NICKEL-SIZED IS
POSSIBLE AS WELL.
LOCATIONS IMPACTED INCLUDE...
KIRK AND JOES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3955 10298 3957 10293 3957 10280 3962 10280
3975 10249 3954 10226 3933 10290
TIME...MOT...LOC 0101Z 329DEG 39KT 3957 10268
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:06 PM MDT | Special Weather Statement | GLD | Yuma | 39 min |
| Jun 29, 6:25 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 35 min |
| Jun 29, 6:39 PM MDT | Tornado Warning | GLD | Kit Carson | 15 min |
| Jun 29, 6:50 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 40 min |
| Jun 29, 6:57 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 48 min |
| Jun 29, 7:02 PM MDT | Special Weather Statement | GLD | Kit Carson | 43 min |
| Jun 29, 7:27 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 15 min |
| Jun 29, 7:46 PM MDT | Special Weather Statement | GLD | Cheyenne | 59 min |
| Jun 29, 7:49 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 41 min |
| Jun 29, 8:02 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 43 min |
| Jun 29, 8:15 PM MDT | Special Weather Statement | GLD | Yuma | 45 min |
| Jun 29, 8:48 PM MDT | Special Weather Statement | GLD | Cheyenne | 42 min |
| Jun 29, 9:39 PM MDT | Flash Flood Warning | GLD | Cheyenne | 3 hr |
| Jun 30, 1:46 PM MDT | Flash Flood Watch | GLD | Cheyenne, Kit Carson, Yuma | 10 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.